Wednesday, November 12, 2008

Side effects

Last week my chemotherapy-fuzzied brain confused the dates and I told several people that I was having treatment on Wednesday. It was actually scheduled for today. But when I got into the examining room after my blood work, my doctor told me there’d be no treatment today either; my platelets were too low.

“It’s totally to be expected, a result of the Carboplatin;” which is one of the drugs I got three weeks ago. “You’ll be fine next week,” she said, “so we’ll reschedule you for then.”

We still had a chance to talk about how I’ve been feeling, and frankly, I’ve been feeling pretty lousy.

I’ve had a lot of back pain due to the bone metastases visible on my last scan. There’s also pain in my upper arms and thighs. The pain isn’t terrible by itself, but it’s enough to wake me at least two or three times a night. Whether I get back to sleep right away or not, the interruptions ensure that by morning I don’t feel rested.

I’ve been controlling the pain with pills; initially with Advil, which is pretty good but doesn’t last very long, and then with Naprosyn, which lasts longer but isn’t as effective. She prescribed a 72-hour pain patch that I’ll start using tonight. I should see results in about a day.

Once I’m not dealing with pain all the time, I’ll get better sleep and hopefully have more energy and better appetite. I knew I had lost a few pounds since my first treatment three weeks ago, but was surprised to find that it was a loss of seven pounds, not the two or three I expected.

This back pain, by the way, is a most distressing development. It’s the first time I’ve seen symptoms of disease, rather than simply side effects of harsh drugs. Whenever I become aware of the pain, I’m reminded of its etiology and I get ever more bummed. So maybe the patch will allow me to go longer periods without wondering where this is all headed.

No comments: